# SDR CQ5Y2025FA0000184

- Difficulty date: March 3, 2025
- Submitted: April 4, 2025
- Operation: General aviation
- Filed by: MTU Maintenance Hannover GmbH, repair station CQ5Y788M
- Engine: Ge GE9090B
- Engine time: 57,833 hours, 6,500 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Case
- Part number: 2082M29G05
- Part serial: GKC30950
- Condition: Damaged
- Location: Engine Fan
- Part time: 57,833 hours, 6,500 cycles
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING ROOT CAUSE ANALYSIS WHILE PROCESSING OF A CUSTOMER COMPLAINT (202502-1029217) MTU MAINTENANCE HANNOVER GMBH CHECKED PREVIOUSLY REPAIRED GE90 FAN STATOR MODULES INCLUDING MODULES REPAIRED BY OTHER REPAIR STATIONS FOR COMPARISON AND FOUND A DIFFERENCE IN THE APPLIED POLYSULFIDE MATERIAL BELOW THE FAN ABRADABLE AREA AS WELL AS THE RADIAL PORTION OF THE CLOSEOUT.  MTU WORKING DOCUMENTATION WAS SUBSEQUENTLY REVIEWED AND DID NOT REFLECT APPLICATION OF POLYSULFIDE IN THIS AREA.  MTU REVIEWED THE TECHNICAL DATA TO IDENTIFY, WHY THE MATERIAL WAS USED IN THIS AREA.  IT WAS SUSPECTED, THAT THE UNKNOWN POLYSULFIDE APPLICATION WAS RELATED TO A DIFFERENT INTERPRETATION OF EM CHAPTER 72-00-24 REPAIR 003 (REPLACEMENT OF DAMAGED SEALS AND REPAIR OF AXIAL AND CIRCUMFERENTIAL CLOSEOUTS) AND 7 2-24-01 REPAIR 013 (TRENCH FILLER AND CLOSEOUT REPAIR). TO VERIFY THIS SUSPICION AND IDENTIFY THE CORRECT PROCEDURE MTU CONTACTED THE OEM AND OPENED CASE NO. #02135752 AND #02135634. THE OEM STATED, THAT THE USE OF POLYSULFIDE IN THIS AREA IS CORRECT FOR BOTH REPAIRS 003 AND 013 AS BOTH REPAIRS REQUIRE THE APPLICATION OF POLYSULFIDE TO THE SAME CLOSEOUT AREAS. BASED ON THIS INFORMATION MTU INVESTIGATED ON THE WORK ORDERS ALREADY PERFORMED AND IDENTIFIED, THAT ON THE PARTS LISTED IN ATTACHMENT 1 MTU DID NOT APPLY POLYSULFIDE IN THE CLOSEOUT AREA BELOW THE ABRADABLE AS REQUESTED PER EM 72-00-24 REPAIR 003 AND 72-24-01 REPAIR 013.  FOLLOWING STEPS OF 72-00-24 REPAIR 003 AND 72-24-01 REPAIR 013 HAVE NOT BEEN PERFORMED: - REPLACEMENT OF THE FIBERGLASS AT THE CLOSE OUTS WITH POLYSULFIDE UNDER THE ABRADABLE INADVERTENTLY NOT PERFORMED, REFER TO SUBTASK 72-00-24-300-004 AND 72-24-01-350-129 - REPLACEMENT OF THE FIBERGLASS AT THE CLOSE OUTS WITH POLYSULFIDE IN THE VERTICAL PART UP TO THE FAN CASE INADVERTENTLY NOT PERFORMED, REFER TO SUBTASK 72-24-01-350-117 AND SUBTASK 72-00-24-300-004 FROM OUR INTERNAL RISK ASSESSMENT, MTU CONSIDERS THE MENTIONED MISSING STEPS AS NOT FLIGHT SAFETY RELEVANT, REQUIRING NO IMMEDIATE ACTIONS. THE RISK, THAT WAS IDENTIFIED, IS PRIMARILY, THAT THE MOISTURE CAN GET THROUGH THE GAP BETWEEN TWO ADJACENT TRENCH FILLERS, AND THE MOISTURE MIGHT LEAD TO CORROSION. THIS CORROSION CAN POTENTIALLY LEAD TO UN-SERVICEABILITY OF THE PART AT THE NEXT SHOP INSPECTION, BUT NO ULTIMATE FAILURE OF THE PART, WHICH WOULD LEAD TO A SAFETY RELEVANT EVENT. FURTHERMORE, FOR ALL IN SHOP HANDLED FAN STATOR MODULES, NO FINDINGS IN THE FIBERGLASS CLOSEOUTS WERE IDENTIFIED, WHICH WOULD MAKE A REPAIR MANDATORY. THE APPLICATION OF POLYSULFIDE AS PART OF REPAIR 003 AND 013 IS A PROACTIVE MEASURE TO PREVENT FUTURE ENTRY OF MOISTURE IN THE SPLIT LINE. MTU SHOP HANDLING GUIDE WORK SCOPE LEVEL TSO1 REQUIRED REPAIR 003 AS THIS PROACTIVE MEASURE. REPAIR 13 IS REQUIRED BASED ON FINDINGS PER EM INSPECTION.  MTU CONTACTED THE OEM FOR TECHNICAL SUPPORT AND TO CONFIRM THE RISK ASSESSMENT AS WELL AS TERMINATING ACTIONS SUGGESTED BY MTU, REFER TO CASE #02144932 OPENED 04. MARCH 2025.  EVALUATION AT GE IS STILL ONGOING, YET NO SAFETY CONCERN WAS RAISED BY THE OEM.  REVIEW OF MTU WORKING DOCUMENTATION TO ANALYZE MTU PROCESS.  REVIEW OF MTU WORKING DOCUMENTATION TO IDENTIFY POTENTIALLY AFFECTED ENGINES / PARTS.  INFORMATION OF OEM AND CONSULTATION REGARDING CORRECT UNDERSTANDING OF DATA, REFER TO CASE  #02135752 AND #02135634.  CONSULTATION OF OEM TO VERIFY THE MTU SAFETY ASSESSMENT AND TO OBTAIN GUIDANCE FOR AFFECTED  HARDWARE, REFER TO CASE #02144932.  AN INTERNAL INVESTIGATION HAS BEEN INITIATED TO IDENTIFY THE ROOT CAUSE OF THE ERROR AND DEFINE APPROPRIATE CORRECTIVE AND PREVENTIVE ACTIONS. CUSTOMERS TO BE INFORMED ABOUT THE ISSUE BASED ON OEM FEEDBACK ON CASE #02144932.  DURING ROOT CAUSE ANALYSIS THE ISHIKAWA- AND 5-WHY-METHOD WAS USED TO IDENTIFY THE ROOT  CAUSE OF THE INCORRECT POLYSULFIDE APPLICATION. WITHIN THE FRAMEWORK OF ROOT CAUSE ANALYSIS THE FOLLOWING CONTRIBUTING FACTORS WERE IDENTIFIED: THE ERROR OCCURRED DURING THE WORK PLANNING PROCESS WHEN THE WORK PLANNER INTENDED TO TRANSFER THE REQUIREMENTS FROM THE ENGINE MANUAL REPAIR INTO MTU INTERNAL WORKING  DOCUMENTATION.  WHILE TRANSFERRING THE OEM REPAIR INFORMATION THE WORK PLANNER MISINTERPRETED THE ENGINE  MANUAL REQUIREMENTS REGARDING THE NECESSITY OF THE REPLACEMENT OF THE FIBERGLASS WITH POLYSULFIDE AT THE CLOSE OUTS UNDER THE ABRADABLE AND THE VERTICAL PART UP TO THE FAN CASE AS PART OF REPAIR 003 AND REPAIR 013 INCORRECTLY. THE FOLLOWING CONTRIBUTING FACTORS WERE IDENTIFIED: IN EM 72-00-24 REP. 003 THERE IS NO INDICATION OR INSTRUCTION TO REMOVE THE ABRADABLE. THE REQUIREMENTS FOR THE REMOVAL OF THE FIBERGLASS IS BASED ON THE PMI AND IS DESCRIBED IN EM 72-00-24 INSPECTION 002 AND WAS THEREFORE MISSED TO BE CONSIDERED WHEN REPAIR 003 WAS PLANNED. PMI AND MTU INTERNAL SHG REQUIRE TO PERFORM REPAIR 003, BUT AS THERE IS NO CLEAR REQUIREMENT IN REPAIR 003 THE INTENT TO REPLACE THE FIBERGLASS WITH POLYSULFIDE AT THE WHOLE LENGTH OF THE CLOSE OUTS AS PART OF THE REPAIR WAS NOT CORRECTLY IMPLEMENTED IN THE MTU INTERNAL WORKING  DOCUMENTATION.  THE EM 72-24-01 REPAIR 013 CONTAINS VARIOUS OPTIONAL REPAIRS AND ITS DESCRIPTION IS COMPLEX AND NOT EASILY UNDERSTANDABLE. ONE ELEMENT OF REPAIR 013 IS THE REPLACEMENT OF THE FIBERGLASS
WITH POLYSULFIDE AT THE CLOSE OUTS. DUE TO THE COMPLEX STRUCTURE AND THE INCORRECT INTERPRETATION OF REPAIR 013 THE REQUIREMENT TO REPLACE THE FIBERGLASS WITH POLYSULFIDE IN THE AFFECTED AREAS DESCRIBED ABOVE AS PART OF REPAIR 013 WAS MISSED BY THE WORK PLANNER.  THE ESM INSTRUCTIONS FOR REMOVING AND REAPPLYING THE ABRADABLE ARE IN RETROSPECT NOT  SUFFICIENTLY CLEAR AND STRUCTURED AND THEREFORE THE TRANSFER OF THE ESM INSTRUCTIONS TO MTU  INTERNAL WORK PLANS WAS INCORRECT.   IN THE LATER INDUSTRIALIZATION OF EM 72-24-01 REPAIR 013, THE INCLUDED NOTE REGARDING THE  DEFINITION OF THE PROCESSING AREA, BASED ON EXISTING EXPERIENCE AND THE COMPLEX NESTING OF MULTIPLE REPAIRS, WAS OVERLOOKED. BOTH PLANNED REPAIRS UNDERWENT A FOUR-EYE CHECK BY QUALIFIED STAFF (INCLUDING VERIFICATION AGAINST THE EM) AND A FIRST ARTICLE REVIEW BY THE RELEVANT PRODUCTION DEPARTMENT AND QUALITY CONTROL, WITHOUT THE ERROR BEING DETECTED. IT WAS VERIFIED, THAT ALL INVOLVED EMPLOYEES WERE FULLY TRAINED FOR THE TASKS TO BE PERFORMED AND EXPERIENCED IN THE ACTIVITY. ALL INTERNAL PROCESSES WERE CORRECTLY FOLLOWED AND DOCUMENTED. RELEVANT FA/FB DOCUMENTATION WAS REVIEWED AND FOUND CORRECT. THE WORK PLAN WAS REVISED TO CORRECTLY REFLECT THE POLYSULFIDE REPAIR. BASED ON THE WORK PLAN ALL FUTURE MODULES WILL BE INSPECTED AND REPAIRED IN ACCORDANCE WITH THE EM REQUIREMENTS. THE CONTENT OF THE MTU SHOP HANDLING GUIDE WILL BE CHECKED AND IMPROVED WITH REGARDS TO THE DESCRIPTION OF THE REQUIREMENTS TO PERFORM POLYSULFIDE REPAIR 003 AND 013. ALL WORK PLANS AFFECTING GE90 FAN CASES WILL BE REVIEWED TO ENSURE, THAT THEY ARE IN LINE WITH EM AND MTU INTERNAL SHOP HANDLING GUIDE REQUIREMENTS.  THE ISSUE WILL BECOME A FOCUS IN SPOT CHECKS BY THE SUPERVISOR IN THE RESPECTIVE AREA. DURING THE INTERNAL AUDIT IN Q3 2025 IN THE FAN AREA THE IMPLEMENTATION OF ACTIONS AND
EFFECTIVENESS OF ACTIONS WILL BE REVIEWED TO ENSURE EFFECTIVENESS AND VERIFY COMPLIANCE.
